Fighting Back It's Not Harder Than Cancer

Uncomfortably Numb, For Now

A side effect of cancer treatment has come roaring back into my life. It feels angry.

The “it” is neuropathy, the numbness, tingling and occasional pain that resulted from chemotherapy. Oxaliplatin, a platinum-based member my chemo cocktail, is the culprit.

Before each chemo session, my oncologist or her nurse practitioner would ask if I was feeling any numbness or tingling in my hands or feet. For all 12 sessions, no signs at all of neuropathy. A month after treatment ended, it arrived.

Mostly, neuropathy was uncomfortable but there were bad moments. I fell on the Third Creek Greenway while walking Marley because I could no longer feel the ground. Many months of medication, suppplements and acupuncture ultimately solved the problem and the neuropathy all but disappeared. My feet would go numb on only the coldest of nights, and I would compensate by wearing thick, warm socks.

I wear those socks, and compression socks, often now because within the last two weeks neuropathy has returned — and worse than it was before. Not only do I feel the numbness and tingling, but there is often pain. Imagine the bottoms of your feet feeling like they’ve been rubbed raw by sandpaper.

Any pressure on the bottoms of my feet, like walking, is painful. Not debilitatingly so, but pretty uncomfortable nonetheless. Riding the elliptical at the gym over the weekend was brutal. I think it was the continuous pressure of standing on the pedals. Between steps and when I’m not moving, my feet are numb. All the time. I powered through, and will continue to do so because I’m not going to be stopped by a chemo side effect.

I’m fighting back — again — with Lyrica, alpha lipoic acid, benfotiamine and acupuncture.

I’ll also be exercising more, which I need to do anyway, and returning to my clean-eating regimen, which means no added sugar, whole grains, leans meats and lots of fruits and vegetables.

This, too, shall pass. I hope soon.

Share

Related Posts

2 Comments

  • Reply
    Deanna Tipton
    April 23, 2015 at 12:35 am

    Michael, I was diagnosed with fibromyalgia a few years ago. Lyrica is one if the few drugs that works for fibro. It can cause weight gain, but I think the absence/lessening of pain will be worth it for you. Good luck!

    • Reply
      Michael Holtz
      April 23, 2015 at 12:49 pm

      Thanks, Deanna. I’m a fan. Lyrica, in combination with supplements and acupuncture, helped a lot before. I’ve already started taking it. I’m hopeful my exercise routine and clean eating regimen will balance out the weight-gain side effects.

    Leave a Reply